Why NJ issued an ‘overdose alert’ for a single county
Drug prevention experts and officials in Sussex County are hoping an overdose alert issued for the county will get the attention of those battling substance abuse, and their loved ones.
The alert, issued by the New Jersey State Police Drug Monitoring Initiative, the New Jersey Office of the Chief State Medical Examiner, and the Sussex County Prosecutor's Office, came after preliminary reporting showed 11 suspected fatal drug overdoses in January 2020, a 175% increase from the 4 reported a month prior.
From month to month, first responders in the county also reported a 50% increase in administrations of the opioid antidote Naloxone (known widely as Narcan).
"At this point we don't have finalized toxicology reports, but there could potentially be bad batches of drugs that are being sold, or drugs that a high percentage of, most likely, fentanyl," Sussex County Prosecutor Francis A. Koch told New Jersey 101.5.
Fentanyl, a synthetic opioid pain reliever, can be up to 100 times more potent than heroin. From 2019 to 2020, the state saw fentanyl or fentanyl class compounds in an increasing amount of the heroin analyzed by labs.
"We wanted to warn people who have substance use disorders, of those risks and the enhanced dangers, so they can take the appropriate actions," Koch said.
The overdose alert included a list of tips for identifying an overdose and providing immediate care.
Signs and symptoms associated with an overdose:
- Slow, shallow breathing or not breathing
- Slow heartbeat or no heartbeat
- Not waking up or not responding to voice or touch
- Limp body
- Choking or gurgling sounds, vomiting
- Pale, clammy skin; blue or gray lips and fingertips
- Small, constricted "pinpoint pupils"
If you suspect someone is experiencing an overdose:
- Check their responsiveness by rubbing your knuckles hard over their chest bone. If they are still unresponsive, call 911 immediately. Anyone who calls 911 in a situation like this is provided legal protection.
- Perform rescue breathing — this is crucial when dealing with an overdose, as a majority of related deaths are due to respiratory failure. Tilt the head, lift the chin, and pinch the nose. Seal their lips and give two quick breaths into their mouth, then one long breath every five seconds.
- Administer Naloxone if available.
The Center for Prevention & Counseling, located in Newton, holds monthly Narcan trainings for the community and professionals. Getting family members and loved ones access to Narcan, and aware of the overdose signs, is crucial to their mission, said executive director Becky Carlson.
"We had 22 people that came this past Monday on a holiday," Carlson said.
Carlson said a count of 11 overdose deaths in one month is "quite alarming" for a county that saw 35 suspected drug deaths in all of 2018.
More from New Jersey 101.5:
Contact reporter Dino Flammia at firstname.lastname@example.org.